Flood, Wayne
- When
- May 11, 3:36 AM CST to 12:23 PM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
Rainfall totals were generally less than normal over the northwest one-half of Iowa and greater than normal over the southeast. 49 inches of rain or about three times the normal May amount.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rainfall totals were generally less than normal over the northwest one-half of Iowa and greater than normal over the southeast. Very wet conditions prevailed in the far southeast where Keosauqua recorded 11.49 inches of rain or about three times the normal May amount. By contrast some areas of the north and west were unusually dry such as Sioux City where only 1.41 inches fell, or about one-third of normal. Very wet weather prevailed from the 6th to the 13th when a statewide average of 2.91 inches of rain fell, making this the wettest week in nearly two years with flooding common over the far southeast. Although subsoil moisture remains plentiful statewide parts of northwest Iowa could use rain to help replenish topsoil moisture. The heavy rainfall in the 2nd week of the month produced some minor river flooding in parts of south central, central, into northeast Iowa. Flooding was mainly restricted to agricultural lands however.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 3:09 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 409 AM CDT TUE MAY 11 2010 .SHORT TERM /TODAY/... PRECIPITATION CONTINUES TO LIFT OFF TO THE NORTH AND EAST AT 08Z AND IS DEPICTED WELL BY 06Z RUC WHICH SHOWS STRONG QG SUBSIDENCE ENTERING IA BEHIND POTENT SERN IA SHORT WAVE/PV ANOMALY. LATEST RADAR IMAGERY REFLECTS THIS AS WELL WITH DIMINISHING ECHOES. RUC 290-300K ISENT LAYER SUGGESTS UVM AND LOWER PRESSURE DEFICITS SHOULD EXIT NERN FORECAST AREA RIGHT AROUND 12Z IF NOT SOONER...SO HAVE LOWERED POPS FOR THIS MORNING WITH A DRY AFTERNOON ANTICIPATED. RUNNING FLASH FLOOD WATCH WILL BE CANCELED. FORECAST SOUNDINGS STILL SUGGEST PLENTY OF CLOUDS HOWEVER...MAINLY STRATUS THROUGH MIDDAY AND THEN BECOMING MORE CELLULAR DURING THE AFTERNOON WITH MINOR MIXING BUT WITH STILL AT LEAST BKN CIGS. SOUNDINGS ALSO POINT TOWARD ANOTHER COOL DAY WITH A FAIRLY DECENT NW-SE TEMP GRADIENT...M40S TO U50S FOR HIGHS. ANYWHERE FROM THE LOW END TO A COMPROMISE OF GUIDANCE. .LONG TERM/TONIGHT THROUGH SATURDAY/... MAIN FORECAST CONCERN IS WITH SEVERE WEATHER AND HEAVY RAIN POTENTIAL WITH NEXT SYSTEM WEDNESDAY INTO THURSDAY. MODELS ARE IN DECENT AGREEMENT WITH TIMING OF PRECIP EARLY WEDNESDAY ALONG AND NORTH OF WARM FRONT...THEN WITH PASSAGE OF SURFACE LOW/COLD FRONT LATE WEDNESDAY INT0 THURSDAY. NAM IS SLIGHTLY FURTHER NORTH IN THE TRACK OF THE SURFACE LOW AND A BIT SLOWLY IN THE PROGRESSION THAN THE GFS/SREF AND LEANED TOWARD THE FASTER SOLUTION ATTM. TONIGHT THROUGH THURSDAY...LARGE SWATH OF THETA-E ADVECTION ENTERS THE STATE PAST 06Z WEDNESDAY AS WARM FRONT BULGES NORTHWARD OVERNIGHT. VERY GOOD ISENTROPIC LIFT AND MOISTURE TRANSPORT AHEAD OF THIS SYSTEM OVERNIGHT INTO WEDNESDAY MORNING...AND KEPT WITH POPS CONFINED ACROSS THE SOUTHWEST TONIGHT AND THEN ACROSS THE REST OF THE CWA PAST 12Z WEDNESDAY AS RAIN SHOULD FILL IN BY THIS TIME FRAME. WITH COLD FRONT EXPECTED THROUGH WEDNESDAY NIGHT...POTENTIAL FOR THE SOUTH CENTRAL TO SOUTHEAST TO SEE SOME SEVERE WEATHER. THE 0-6KM SHEAR BY 00Z THURSDAY RISES INTO THE 50-60KT RANGE WITHIN THE BEST INSTABILITY REGIME...AND THE 0-1KM ABOVE 30KT IN THE SAME AREA. THE 0-6KM MUCAPE VALUES RANGE FROM 1000-1500J/KG ACROSS THE SOUTHEAST...WHILE ML CAPE NEAR 1500 J/KG AS WELL. LOW LEVEL HELICITY VALUES RANGE FROM 300 TO 500 M2/S2 AND SIG TOR PARAMETER WELL ABOVE 1 ACROSS SOUTHWEST IOWA BY 00Z THURSDAY AND EVEN HIGHER ACROSS MISSOURI. PROBLEM IS WITH BUFR SOUNDINGS DEPICTING A FAIRLY STRONG INVERSION B/T 900-800MB. ELEVATED HAIL IS MORE LIKELY BUT STILL CANNOT RULE OUT AN ISOLATED TORNADO ACROSS THE FAR SOUTH. LOCALLY HEAVY RAIN IS ALSO EXPECTED WEDNESDAY NIGHT...WHERE PW VALUES RANGE FROM 1.0 TO 1.5 INCHES WEDNESDAY AFTERNOON AND INCREASE DURING THE EVENING. ABUNDANT MOISTURE TRANSPORT CONTINUES WEDNESDAY NIGHT ALONG WITH DECENT WARM CLOUD TOPS BRINGING THE POTENTIAL FOR SOME EFFICIENT RAIN. WITH THE SATURATED SOIL FROM THE STORM MONDAY INTO TUESDAY...THE SOUTHEAST WILL HAVE THE POTENTIAL FOR SOME FLOODING ISSUES LATE WEDNESDAY INTO THURSDAY. DRY SLOT PUSHES INTO THE STATE BY THURSDAY MORNING AND DECREASED POPS B/T 12-18Z THURSDAY TO REFLECT THIS TREND. FRIDAY THROUGH SATURDAY...HIGH PRESSURE DOMINATES OVER THE REGION AND PROVIDES A WELCOMED DRY PERIOD DURING THE FIRST PART OF THE WEEKEND. GFS HAS A WEAK SHORTWAVE CUTTING ACROSS SOUTHERN IOWA SATURDAY NIGHT INTO SUNDAY...AND MAY PROVIDE A BRIEF SHOWER AND CLOUD COVER OVER THE SOUTHERN CWA SATURDAY NIGHT. OTHERWISE...WARMER TEMPERATURES IN STORE FOR FRIDAY AND SATURDAY AND SUNSHINE. && .AVIATION... 11/06Z...LITTLE CHANGE FROM 00Z FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LIFT NORTH THROUGH IOWA EARLY IN THE PERIOD BEFORE DIMINISHING TOWARD 09Z. CIGS WILL CONTINUE TO LOWER OVERNIGHT AS WELL AND SHOULD BE WIDESPREAD IFR BEHIND THE PRECIPITATION THEN LAST AT LEAST INTO MID TUESDAY MORNING. CIGS WILL LIFT TO MVFR DURING THE DAY...POSSIBLY SCATTERING OVER THE SOUTH LATE. GUSTY EAST TO SOUTHEAST WINDS WILL GRADUALLY SHIFT TO THE NORTH AND NORTHWEST TOWARD SUNRISE AND DIMINISH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT MON MAY 10 2010 IAZ004>006-015-016-023>026-033>037-045>049-058>061-071-072-111100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT- FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CARROLL-GREENE-BOONE- STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR-MADISON- 411 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT STRONG WINDS ARE EXPECTED INTO THE EARLY EVENING HOURS. A WIND ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED. IAZ062-075-085-086-092>097-111100- POWESHIEK-MAHASKA-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 411 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH AN ISOLATED SEVERE STORM POSSIBLE...WITH ANY THREAT COMING FROM MARGINALLY SEVERE HAIL. HEAVY RAINS ARE ALSO EXPECTED. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN WEDNESDAY OR WEDNESDAY NIGHT. REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND ENCOURAGED. IAZ073-074-082>084-111100- WARREN-MARION-UNION-CLARKE-LUCAS- 411 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH AN ISOLATED SEVERE STORM POSSIBLE...WITH ANY THREAT COMING FROM MARGINALLY SEVERE HAIL. HEAVY RAINS ARE ALSO EXPECTED. STRONG WINDS ARE ALSO EXPECTED THIS EVENING. A WIND ADVISORY AND A FLASH FLOOD WATCH REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN WEDNESDAY OR WEDNESDAY NIGHT. REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND ENCOURAGED. IAZ044-057-070-081-111100- CRAWFORD-AUDUBON-CASS-ADAMS- 411 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS WITH RAINFALL TOTALS OF ONE INCH BY DAYBREAK TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED. IAZ007-017-027-028-038-039-050-111100- WORTH-CERRO GORDO-BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA- 411 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS WITH RAINFALL TOTALS OF UP TO ONE INCH BY DAYBREAK TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED. COGIL
The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223557, 223545, 223556, 223551, 223548, 223558, 223553, 223550, 223555, 223554.